Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS Midland/Odessa, TX

July 2, 2022Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 2, 2022, 1:01 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2022, 1:01 PM CDT (18:01 UTC)
Expired
Jul 2, 2022, 4:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS54 KMAF 021801
FFWMAF
TXC371-022100-
/O.NEW.KMAF.FF.W.0017.220702T1801Z-220702T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
101 PM CDT Sat Jul 2 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Pecos County in southwestern Texas...

* Until 400 PM CDT.

* At 101 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sierra Madera.

This includes the following streams and drainages...
  Leon Creek, Sixshooter Draw, Comanche Creek and Nineteen Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3086 10300 3078 10288 3052 10279 3055 10301
      3066 10313 3085 10308

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
078 
WGUS74 KMAF 021833
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
133 PM CDT Sat Jul 2 2022

TXC371-022100-
/O.CON.KMAF.FF.W.0017.000000T0000Z-220702T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
133 PM CDT Sat Jul 2 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR CENTRAL PECOS COUNTY...

At 133 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sierra Madera.

This includes the following streams and drainages...
  Leon Creek, Sixshooter Draw, Comanche Creek and Nineteen Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3086 10300 3078 10288 3052 10279 3055 10301
      3066 10313 3085 10308

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 12:26 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 2, 12:26 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1226 PM CDT Sat Jul 2 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sat Jul 2 2022

VFR conditions will be prevailing through the TAF period.
Southeast winds are expected at all terminals with afternoon gusts
at FST, MAF, and INK. An isolated thunderstorm has developed near
FST this afternoon, but this activity should be short-lived in
the vicinity of the terminal..

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 242 AM CDT Sat Jul 2 2022

The broad upper ridge will continue to be the dominating weather
feature through the short term, keeping temperatures warm and winds
relatively light. Overall, it will be a fairly pleasant weekend out
there for most with highs around normal or a few degrees above, in
the mid to upper 90s. As seen over the past few days, thunderstorms
will be possible this afternoon, mainly confined to the higher
terrain and Big Bend Region. These storms will die out quickly after
sunset but will still be capable of gusty winds, frequent lightning,
and brief, heavy rainfall.

An upper trough off the Pacific NW will push the ridge axis eastward
on Sunday, resulting in high temperatures a few degrees cooler than
today. Decent moisture will be ushered into the area and more
widespread thunderstorms look likely Sunday afternoon and evening.
Have gone ahead and increased POPs to account for the potential for
thunderstorms for nearly the entire CWA, although the best chances
for precipitation remain in the higher terrain for Sunday. Given PW
values between 1-1.5", some localized flooding may be possible with
these storms. If you plan to be outdoors this weekend, especially on
Sunday, please make sure to keep an eye on the weather and when
thunder roars, go indoors!

-Zuber

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 242 AM CDT Sat Jul 2 2022

On Sunday night will have the subtropical ridge centered over the SE
US and extending across TX as the next upper low reaches the NW
Coast.  This low will wobble north into Canada by Wednesday and
weaken as the ridge remains entrenched across the SE.  The ridge
will expand across the 4 Corners Region late in the week.

Temperatures will increase through next week with the return of some
100s across the plains by mid week.  Hotter in the Pecos and Rio
Grande Valleys.  Lows in the 70s.

Storm chances will favor the higher elevations across the west...
especially the Davis Mountains and Marfa Plateau.  May see storms
track around the edge of the ridge next week especially across the
mountains of NM but subsidence will limit convection under the
ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  96  75  97 /   0  20  10   0
Carlsbad                 72  95  72  97 /   0  20  20  20
Dryden                   75  96  76  98 /  10  20  10  10
Fort Stockton            73  95  74  96 /  10  30  10  20
Guadalupe Pass           69  87  67  88 /  10  20  20  20
Hobbs                    70  92  70  94 /   0  20  10  10
Marfa                    63  89  62  87 /  20  40  20  30
Midland Intl Airport     74  94  74  96 /   0  20  10  10
Odessa                   75  94  75  96 /   0  20  10  10
Wink                     74  96  75  98 /   0  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...91
Hazardous weather outlook, Jul 2, 11:00 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sat Jul 2 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sat Jul 2 2022 /1000 AM MDT Sat Jul 2 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

thunderstorms are possible this afternoon and tonight, mainly over
the Davis Mountains and Marfa Plateau.  Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jul 2, 12:19 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1219 PM CDT Sat Jul 2 2022

TXZ075-021800-
Pecos TX-
1219 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of central Pecos County
through 100 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Fort Stockton, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 10287 3056 10281 3057 10316 3088 10310
TIME...MOT...LOC 1719Z 100DEG 9KT 3062 10295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:19 PM CDTSpecial Weather StatementMAFPecos41 min
Jul 2, 2:56 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.